Illinois, 2019

Strong Wind in Illinois, January 8, 2019

January 8, 2019 · NWS PAH · 5 events in 5 counties and zones

Strong west to northwest winds overspread southeast Illinois behind a cold front. The cold front swept eastward beneath a low pressure center over the Great Lakes region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong west to northwest winds overspread southeast Illinois behind a cold front. The cold front swept eastward beneath a low pressure center over the Great Lakes region. A peak wind gust to 40 mph was measured at the Carmi airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 8, 5:44 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jan 8, 5:44 AM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
544 AM CST Tue Jan 8 2019

.UPDATE...
Issued at 542 AM CST Tue Jan 8 2019

In addition to the recent 12z Tuesday TAF discussion (see Aviation
section below), included a Dense Fog Advisory for Carter, Ripley,
Butler, and Wayne counties until 9 am CST. Depending on the speed
of the cold front through these counties this morning, this
advisory may be cancelled earlier than planned at this time.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 314 AM CST Tue Jan 8 2019

Main challenges in the short term forecast period will be wind,
temperatures, and near term weather.

In the very near term (overnight through daybreak today), a sharp
trough axis will continue to lift moisture within boundary layer,
generating patchy drizzle, scattered rain showers, and some fog.
Nearly all of this precipitation should exit the Quad State region
prior to the arrival of the cold front (roughly 8 am CST).

There may also be a trailing zone of locally dense fog that will
develop behind the clearing line overnight and into daybreak as
the near surface boundary layer quickly saturates.

With respect to wind, the GFS LAMP and 12km RAP guidance had the
best approximation of the potential for wind advisory level gusts
over parts of southern Illinois (generally north of Route 13),
northwest Kentucky, and all of southwest Indiana. The period of
greatest wind potential will be  from late this morning (starting
at approx. 10 am CST in southern Illinois), spreading east into
northwest Kentucky and southwest Indiana during the afternoon
hours.

RAP soundings in the advisory area indicate a broad area of
west-northwest winds 40-50 knots in the 1-3 km layer, with 30 to
35 knots in the surface to 1km layer today in the wake of an
approaching cold front entering our southwest IL and southeast MO
counties by 8 am CST, moving east of the the west Kentucky
Pennyrile region by 4 pm CST. Lapse in the advisory area will max
out near 7C/km. This should allow downward transport of 35 to 45
mph or higher wind gusts. There will be wind gusts between below
that threshold across the remainder of the WFO PAH forecast area
today. Winds will still remain elevated during the evening,
especially in the tr-state area, where a tightened pressure
gradient will shift southeast across the area. This sharp pressure
gradient will be maintained across the tri-state area on Wednesday
as the low in the Great Lakes shifts slowly northeast and high
pressure builds across the Central Plains.

The aforementioned winds will also transport strong cold air
advection behind the cold frontal passage today, dropping
temperatures from the 50s and lower 60s this afternoon to slightly
below freezing by daybreak on Wednesday. Wind Chills will fall
below freezing as early as midnight tonight in northern sections
of the WFO PAH forecast area, with upper 20s by daybreak
Wednesday.

The cold air advection will persist Wednesday and Thursday,
keeping maximum daytime temperatures five to ten degrees below
normal for early January highs. Fortunately, high pressure will
dominate through the middle of the week with abundant sunshine.

.LONG TERM...(Friday through Monday)
Issued at 314 AM CST Tue Jan 8 2019

Forecast confidence in the long term portion of the forecast is
average to below average at this point owing to the subtleties of
forecasting a potential winter storm 4 to 5 days out.

A storm system currently well out over the Pacific is forecast to
move east across the southern U.S. late this week and over the
weekend. As it does, it will spread increasing clouds and the
potential for mixed wintry precipitation into our forecast area
starting as early as Friday afternoon and lasting through as late as
Saturday night or early Sunday.

While the latest 00Z models are in relatively good agreement with
the track and timing of the system, forecast confidence still has
much room to improve for a number of reasons. (1.) The current model
consensus forecast represents a rather substantial shift from the
forecast over the weekend and needs time to settle out. (2.) As
we've already seen this winter, a system that appears to be a slam
dunk 4 to 5 days out doesn't always pan out as expected. (3.) Of the
individual ensemble members in the 00Z GEFS, about a third suggest
the potential for a significant accumulation in at least a part of
the forecast area, another third shows little to no precipitation,
and the final third lies somewhere in between. As a result, we will
take the cautious approach of the day shift and raise precipitation
chances slightly into the likely category for now. Should later
model guidance lend additional confidence to the forecast of wintry
precipitation, we will respond accordingly.

So for the time being, our forecast includes a mix of rain and snow
spreading across the forecast area late Friday into Friday night.
Chances for mixed wintry precipitation peak on Saturday before
tapering off from west to east Saturday night into early Sunday.
Given the uncertainty, it's still way too early to be talking
amounts at this point.

Temperatures through the period are generally forecast at or below
normal. Highs in the mid to upper 30s are expected both Friday and
Saturday, with readings modifying slightly into the upper 30s and
lower 40s by Sunday and Monday. Lows are forecast in the upper 20s
to lower 30s Friday and Saturday nights, dropping into the 20s
Sunday and Monday nights.

&&

.AVIATION...
Issued at 542 AM CST Tue Jan 8 2019

With the clearing line moving through the WFO PAH TAF locations
through 14z Tuesday, there will be a transient period of MVFR to
VFR visibilities and IFR ceilings as the boundary layer saturates
and condenses into fog. As the sunshine impacts these locations
conditions should improve rapidly after 14z to VFR conditions.

Main impact from 13z Tuesday to 01z Wednesday will be mean wind
and wind gust increases across the WFO PAH TAF sites mainly in the
240 to 310 degree range. A Wind Advisory is in effect for the area
surrounding the KEVV and KOWB TAF locations today.

Winds should diminish after 00z across the WFO PAH TAF sites with
unrestricted ceilings and visibilities.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for ILZ075>078-080>087-091.

MO...Dense Fog Advisory until 9 AM CST this morning for MOZ100-
     107>109.

IN...Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for INZ081-082-085>088.

KY...Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for KYZ014-015-018>020.

&&

UPDATE...Smith
SHORT TERM...Smith
LONG TERM...RJP
AVIATION...Smith
Hazardous weather outlook, Jan 8, 3:39 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
339 AM CST Tue Jan 8 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
339 AM CST Tue Jan 8 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Wind Advisory has been posted for part of the Outlook area
today. Please see the latest advisory for details.

River flooding continues at some locations across the region.
Please refer to the river flood products for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Mixed wintry precipitation, mainly in the form of rain and snow, is
forecast across all or part of the area from late Friday through
Saturday night or early Sunday. At this time, it is too early to
pinpoint specific accumulation amounts or impacts.

River flooding continues at some locations across the region.
Please refer to the river flood products for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Smith/RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Wabash

When
January 8, 10:00 AM CST to 4:00 PM CST
Where
Wabash forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
January 8, 10:00 AM CST to 4:00 PM CST
Where
Edwards forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, White

When
January 8, 10:00 AM CST to 4:00 PM CST
Where
White forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
January 8, 10:00 AM CST to 4:00 PM CST
Where
Gallatin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
January 8, 10:00 AM CST to 4:00 PM CST
Where
Hardin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798047, 798048, 798049, 798050, 798051.